Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 83, NWS Jackson, MS

March 30, 2002Franklin Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 7:28 PM CST for Franklin Parish, Richland Parish, Louisiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2002, 7:28 PM CST (01:28 UTC)
Expired
Mar 30, 2002, 8:00 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Franklin Parish, LA, Richland Parish, LA

What was reported inside it

TimeReportWhereRemark
Mar 30, 7:35 PM CSTHail 1.75Mangham, LA
Mar 30, 7:45 PM CSTThunderstorm WindBaskin, LAStraight-line winds from a severe thunderstorm damage a porch on a house and peeled a roof back on a barn in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 6:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS54 KJAN 310128
SVRJAN
LAC041-083-310200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
727 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND PARISH IN NORTHEAST LOUISIANA
  NORTHERN FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 800 PM CST

* AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BASKIN...OR ABOUT 8 MILES
  WEST OF WINNSBORO...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MANGHAM...BASKIN AT 740 PM CST
  BE NEAR RAYVILLE AT 800 PM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3212 9200 3205 9181 3250 9154 3255 9180

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:25 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 3:25 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CST SAT MAR 30 2002
CORRECTED TO ADD PRELIM NUMBERS

MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN
AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA
THROUGH SUNDAY...

A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO
SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER
WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY
EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL
MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN
QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON
BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF
JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN
OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL
BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO
KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH
FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS.

CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG
AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE
VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE
FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR
LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE
VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE
HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES
FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2
ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA
BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO
MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE
FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT
HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE
IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST
TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE
NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE
SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA
TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG
DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE
POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A
JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL
BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE
HAIL.

A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW
EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE
FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT
WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF
MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY
UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG
BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN
EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY
ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE
MOVES IN OVER THE AREA.

TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES
ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS.

IN THE EXTENDED...

NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT
LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE
CLOSE TO SEASONAL VALUES.

PRELIM NUMBERS
JAN 62/73/47/73/46 65000
MEI 62/76/46/72/44 56000

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...NONE
MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO
KOSCIUSKO TO MACON LINE.

15

In the hours before

Special weather statement, Mar 30, 1:52 PM CST, 5 hours 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
152 PM CST SAT MAR 30 2002

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY MORNING OVER
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND
MUCH OF MISSISSIPPI. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS
WILL EXIST ALONG AND SOUTH OF A WINNSBORO LOUISIANA...
VICKSBURG... BRANDON MISSISSIPPI LINE. DAMAGING WIND...LARGE HAIL
AND ISOLATED TORNADOES WILL BE THE MAIN SEVERE WEATHER THREATS
SOUTH OF INTERSTATE 20. AREAS NORTH OF INTERSTATE 20 WILL HAVE
LARGE HAIL AS THE PRIMARY THREAT.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OUT OF TEXAS
TONIGHT. AS IT MOVES INTO THE VERY UNSTABLE AIRMASS ALREADY IN
PLACE OVER THE REGION...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP OVER NORTHEAST LOUISIANA LATE THIS AFTERNOON AND EVENING
AND SPREAD EAST OVERNIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TONIGHT.

...FLOODING...
RECENT RAINS HAVE LEFT THE GROUND SATURATED OVER PORTIONS OF
SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI. AS THUNDERSTORMS AND
THE POTENTIAL FOR HEAVY RAIN INCREASE OVER THE AREA
TONIGHT...FLOODING WILL BE POSSIBLE IN AREAS NORTH OF A CROSSETT
ARKANSAS...LEXINGTON...MACON MISSISSIPPI LINE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:47 PM CSTSevere Thunderstorm WarningJANTensas43 min
Mar 31, 12:14 AM CSTSevere Thunderstorm WarningJANEast Carroll46 min
Mar 31, 12:30 AM CSTSevere Thunderstorm WarningJANFranklin, Madison, Richland45 min
Mar 31, 1:12 AM CSTSevere Thunderstorm WarningJANCatahoula, Concordia48 min
Mar 31, 1:43 AM CSTFlash Flood WarningJANEast Carroll, Morehouse, West Carroll4 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.